07282017Headline:

Central Pennsylvania, Pennsylvania

HomePennsylvaniaCentral Pennsylvania

Email James Ronca James Ronca on LinkedIn James Ronca on Avvo
James Ronca
James Ronca
Attorney • (866) 735-2792

AEDs and Pregnancy- Depakote & Tegretol Teratogenicity

4 comments

Women who have epilepsy and become pregnant are likely taking antiepileptic drugs. In 2002 it was estimated that 1 million women with epilepsy were of childbearing age. Epilepsy in Pregnant Women, M. Bruno MD, C. Harden MD, 2002 The dilemma is management of epilepsy in the setting of pregnancy.

All AEDs are associated with a risk of major and minor malformation and classified Pregnancy C or D (risks shown in animals or humans but benefit possibly outweighs risk) by the FDA. For example, Valproic Acid (Depakote) and Carbamazepine (Tegretol), two types of AEDs, are both associated with increase in neural tube defects (spina bifida for example).

The dilemma extends not only to taking AED, but how many to take. The risk of birth defects increases when a pregnant women is undergoing polytherapy (multiple AEDs at the same time). Standards from at least 2002 were that monotherapy should be used if seizures are well controlled. If seizures are poorly controlled, adequate seizure control is the primary goal. These rules apply to grand mal and generalized tonic clonic seizures. Minor seizures, like petit mal are not as dangerous. In any case of epilepsy and pregnancy, however, prenatal counseling is important. Be sure to discuss in detail with your doctor.

While it often is necessary for pregnant women with epilepsy to be on at least one AED, there are risks of birth defects, including craniofacial defects. A large retrospective study, reported in 2001, screening 128,409 pregnancies showed that women taking AED had increased risk of anomalies (including minor) compared with control individuals (20.6% vs 8.5%). The incidence of major malformation was 5.7% for infants exposed to AED versus 1.8% for control individuals. The risk of major malformation increased to 8.6% for infants exposed to two or more AEDs, confirming the higher risk for polytherapy. Women with epilepsy not taking AEDs had no increased risk compared with the control group, however, women treated with AEDs may have had more severe epilepsy than women who were not treated. Therefore, this does not completely exclude selection bias and contribution of maternal epilepsy to teratogenicity. (Holmes LB, Harvey EA, Coull BA, et al.: The teratogenicity of anticonvulsant drugs. N Engl J Med 2001, 344:1132–1138).

Understanding what medication to use, what medications to use together, and correct dosage are all questions needed to be considered before pregnancy. Further, the risks and consequences of taking AEDs while pregnant is a dangerous reality and one that needs more careful study to prevent birth defects to children. While the information given above is important, it is not medical advice and you should never stop any prescription medication without consulting your doctor.

4 Comments

Have an opinion about this post? Please consider leaving a comment or subscribing to the feed to have future articles delivered to your feed reader.

  1. linda Barbadoro says:
    up arrow

    Have you read the results from the ‘Journal of the American Medical Association (JAMA).’

    The study, “Newer-Generation Antiepileptic Drugs and the Risk of Major Birth Defects,” finds that use of newer-generation antiepileptic drugs is not associated with an increased risk of major birth defects.

    Was your information gathered before the above article was published?
    Thank you,
    Linda

  2. up arrow

    There are Epilepsy Pregnancy Registers in a number of countries – including Australia, Uk and the USA – which advise women of child-bearing age on epilepsy drugs in pregnancy. There are also many more recent informative articles in the literature than those cited in this article.Control of all seizure types is important including that of Complex Partial seizures, which would have come under the old terminology of Petit Mal. Of note- at the same time as the JAMA article was published the FDA issued a warning about Topomax (topirimate) and the incidence of cleft palate. Regards
    Pauline

  3. Jim Ronca says:
    up arrow

    Linda, The answer is yes but also I believe the article you are referring to only had 108 cases where the exposure was to Topamax. THis is clearly not enough cases to make any decisions about the safety of Topamax. Can you check to see if we are talking baout the same source?
    Thanks

  4. Jim Ronca says:
    up arrow

    Pauline
    In fact the registries are the basis of the FDA warning. As I commented above I beleive the JAMA article only reviewed 108 cases relating to Topamax. Also, many of my concerns relate to the substantial use of Topamax for migraine headache prevention and off label uses, none of which carry the same competing benefit issues as seizure prevention.